Nebraska, 2017

Hail and Damaging Wind in Nebraska, July 10, 2017

July 10, 2017 · NWS LBF · 2 events in 2 counties and zones

A couple supercells developed in the southern panhandle during the evening and rapidly grew into a broken line of cells stretching across the central Sandhills. Severe wind gusts were recorded in Deuel County and large hail in Wheeler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A couple supercells developed in the southern panhandle during the evening and rapidly grew into a broken line of cells stretching across the central Sandhills. Severe wind gusts were recorded in Deuel County and large hail in Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 4:58 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 10, 4:58 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 318 PM CDT Mon Jul 10 2017

H5 analysis from this morning had a lower amplitude
pattern across the CONUS compared to 24 hours ago. High pressure
remained anchored over the four corners, however it was weaker and
ridging extended north into the Northwest Territories of Canada.
Closed lows were located over northeastern British Columbia, as well
as Hudson Bay in Canada. A trough extended south of the British
Columbia low into northern California, while a broad trough of low
pressure extended from the Hudson Bay low south into the eastern
Great Lakes. Across the central CONUS, the flow was westerly to west
northwesterly this morning. Weak shortwaves were noted over southern
South Dakota, eastern Montana, and northern UTAH. As of midday, the
Utah shortwave has pushed into central Wyoming per WV imagery, while
the southwestern South Dakota shortwave had pushed into south
central South Dakota. Regional radar had an area of precipitation in
central Wyoming with another area in northeastern Nebraska as of mid
afternoon. At the surface, a stationary front extended from
southeastern Nebraska west along the Kansas/Nebraska border, west
into northeastern Colorado, then north into eastern Wyoming.
Readings INVOF the front were in the mid to upper 90s this afternoon
with 80s to lower 90s elsewhere.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Jul 10 2017

Tonight through Tuesday: In the near term,
precipitation chances tonight is the main forecast challenge. For
tonight: There will be a couple of areas with possible precipitation
this evening. The first will be INVOF of the stationary front in the
far southern forecast area and the second area will move into the
panhandle early this evening and will traverse the forecast area
tonight. With respect to the first area, the latest NAM12 solution
is indicating some 2000/3000 J/KG capes from Perkins county
southeast into Frontier county between 21 and 00z this afternoon,
with weak cin present during this time period. Deep layer shear is
on the order of 20 to 25 KTS across swrn Nebraska this afternoon, so
the severe threat will be meager, with thunderstorms being isolated
in nature. Further west, shortwaves, currently over southwestern
Wyoming and nw Colorado, will lift into eastern Wyoming and northern
Colorado over the next 6 hours. This will initiate convection across
the higher terrain of eastern WYoming and northern Colorado around
22 to 24z. At the same time, the stationary front across southern
Nebraska will drift slowly north as a warm front into the evening
hours. Convection will track into the panhandle then western
sandhills by 00z, interacting with the stationary front. Indications
are that a low level jet will develop this evening, allowing
convection to persist into the late evening and overnight hours as
it tracks across central and northern Nebraska. Based on where the
front is expected to lie down this evening, will continue to place
the highest pops north of highway 92. Chances will fall off quickly
heading south with locations south of interstate 80 expected to be
dry tonight.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Jul 10 2017

Mid range (Tuesday night through Thursday): After hot
temperatures across all of the forecast area Tuesday, a weak frontal
boundary (ala, wind shift line) will set up across southwestern into
central Nebraska. A shortwave will lift east of the central Rockies
Tuesday evening, interacting with the front over southwestern
Nebraska. Isolated to widely scattered thunderstorms will develop in
eastern Colorado, lifting east along the wind shift line into
southwestern Nebraska. They should become more numerous as they
track into swrn Nebraska where better moisture resides. Inherited
forecast had some slight chance to low end chance pops in the
southwest into eastern portions of the forecast area for Tuesday
evening and let them ride. On Wednesday and Thursday the front will
lie down across southern Nebraska. Precipitation chances will be
favored across the southern half of the forecast area with a very
limited threat across northern Nebraska. Highs Wednesday will be in
the upper 80s to lower 90s, followed by 80s on Thursday.

Thursday night through Monday: High pressure aloft will intensify
across the intermountain west late in the week. This will amplify
the pattern across the western CONUS, leading to warmer
temperatures across the central plains this weekend into early next
week. Did go ahead and trend temps higher into the weekend. The GFS
next week builds a 5960 GPM high across northern Nebraska next
Tuesday. If that were to verify, it would be well above 100 degrees
Tuesday and Wednesday next week. Precipitation during the period
will be spotty at best and will be tied into weak shortwaves
rotating around the periphery of the high.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Jul 10 2017

Primary aviation concerns revolve around thunderstorm chances in
the near-term (evening through late tonight). Currently VFR
conditions prevail with high clouds spreading eastward across
western NEB. Scattered thunderstorms ongoing and moving eastward
through the NEB Panhandle.

Storms will continue to track east and move into the eastern NEB
Panhandle and western NEB this evening then into central NEB. The
main area of concern is the eastern NEB Panhandle to southwest
NEB and the Southern Sandhills. Increased confidence KLBF terminal
may see some impacts given latest radar trends, environment, and
hi-res guidance thus TEMPO used. Still think thunderstorms/showers
will be south of KVTN terminal but will monitor and update if
needed. Thunderstorms should move out of the local forecast area
during the small hours/by early morning. Dry conditions expected
to prevail much of tomorrow with slight chances for thunderstorms
again in portions of north central NEB in the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 10, 3:01 PM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
501 PM CDT Mon Jul 10 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-112215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
501 PM CDT Mon Jul 10 2017 /401 PM MDT Mon Jul 10 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

As a warm front slowly lifts north across southwest Nebraska
tonight. There is some potential for stronger, organized
thunderstorm activity along and north of the front this evening.
The area of concern is near and north of a line from Grant through
Curtis. The main concerns will be strong thunderstorm wind gusts
of 50 mph or greater, and hail up to nickel size.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

The next chance for organized thunderstorms will arrive Wednesday
and Wednesday night. For Thursday and beyond, an upper level
ridge will build across the region, with only isolated
thunderstorms possible, mainly during the late afternoon and
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 10, 6:02 PM MST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT MON JUL 10 2017

NEZ056-110145-
Deuel-
702 PM MDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DEUEL COUNTY...

At 702 PM MDT, a strong thunderstorm was located over Sunol, or 10
miles east of Sidney, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chappell and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
85.

LAT...LON 4105 10262 4105 10261 4120 10261 4120 10244
      4100 10249 4100 10261 4101 10262
TIME...MOT...LOC 0102Z 279DEG 20KT 4111 10277

ET
Local storm report, Jul 10, 6:53 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     4 E CHAPPELL            41.10N 102.40W
07/10/2017  M57 MPH          DEUEL              NE   MESONET

            CHAPPELL FEEDLOT MESONET (DAVIS).

&&

ET

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
July 10, 6:55 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
41.060, -102.150

Hail, Wheeler

When
July 10, 10:00 PM CST
Where
Wheeler County, 10.8 mi E of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -98.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705463, 705462.